Maryland, 2012Flash Flood in Maryland, July 9, 2012
July 9, 2012 · NWS LWX · 1 event in 1 county or zone
A cold front stalled just south of Maryland during the early morning. Elevated showers and thunderstorms trained north of this boundary, across northern Maryland.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front stalled just south of Maryland during the early morning. Elevated showers and thunderstorms trained north of this boundary, across northern Maryland. Rainfall amounts were sufficient to cause an isolated flash flood in Frederick County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 8, 8:20 PM EST, 6 hours 10 minutes earlier.
Area forecast discussion, Jul 8, 8:20 PM EST, 6 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
920 PM EDT SUN JUL 8 2012
.SYNOPSIS...
A WEAK COLD FRONT WILL STALL NEAR THE NORTH CAROLINA BORDER
TONIGHT AND MONDAY...BRINGING UNSETTLED CONDITIONS TO THE MID
ATLANTIC REGION FOR MUCH OF THE WORK WEEK.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
CDFNT ACRS SRN VA ATTM. THE AFTN TSTMS HV SETTLED S OF CWFA INVOF
THAT ZONE...XTNDG WWD INTO KY. HWVR...THERMAL/DEWPT GRADIENT
STILL ACROSS PA. THERE/S A RIBBON OF 70+ F DEWPTS ACRS CWFA...
MARKING A ZN OF ADDTL INSTBY. A NEW BATCH OF TSTMS DVLPD IN THE
PTMC HIGHLANDS IN RESPONSE TO THAT...AND HV MVD INTO NRN SHEN VLY.
HWVR...00Z LWX RAOB LRGLY CAPPED.
WHILE MOST OF THE AREA HAS BEEN WORKED OVER...AND A CAP IS IN
PLACE...THE THREAT OF FURTHER SVR WX IS SLIM BUT NOT ZERO. AFTER
COORD W/ SPC...HV CANCELLED SVR TSTM WATCH. HWVR AS CELL IN SWRN
FREDERICK CNTY VA HAS PROVED...THERE MAY STILL BE A STRAY TSTM
TNGT...AND AN ADDTL WRNG OR TWO PSBL.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/...
CDFNT WL BE STALLED S OF CWFA TMRW. SINCE DRY AIR ADVECTION WL BE
MINIMAL...A WARM AND HUMID AIRMASS WL STILL BE LINGERING. GIVEN
THE INHERENT INSTBY AND THE PRESENCE OF A FOCUSING BNDRY...THE RISK
FOR TSTM DVLPMNT REMAINS. HV CHC-LKLY POPS IN GRIDS.
&&
.LONG TERM /TUESDAY THROUGH SUNDAY/...
UNSETTLED CONDITIONS ARE EXPECTED FOR MUCH OF THE WEEK.
LONG WAVE TROUGH WILL SETTLE ACROSS THE MID ATLANTIC REGION FOR MUCH
OF THE WORK WEEK. AT THE SURFACE FRONTAL BOUNDARY WILL REMAIN NEARLY
STATIONARY ACROSS THE CAROLINAS.
SEVERAL WAVES OF LOW PRESSURE ARE PROGGED TO MOVE ALONG THE
BOUNDARY...EACH SERVING TO FOCUS PRECIP. SOME OF THE PRECIP COULD
REACH AS FAR NORTH AS THE SOUTHERN CWFA. AS THE WEEK PROGRESSES...AN
UPPER LEVEL LOW PRESSURE SYSTEM WILL DROP INTO THE BASE OF THE
TROUGH...HELPING STEEPEN LAPSE RATES AND CONTRIBUTE TO THE
DEVELOPMENT OF CONVECTION.
&&
.AVIATION /01Z MONDAY THROUGH FRIDAY/...
A COLD FRONT WILL DROP TO THE SOUTH OF THE TERMINALS TONIGHT. A WAVE
OF LOW PRESSURE WILL DEVELOP ALONG THE FRONT...POSSIBLY TRIGGERING
ANOTHER ROUND OF SHOWERS/T-STORMS OVERNIGHT. THE BEST CHANCE FOR
PRECIP WILL BE ACROSS KCHO. RECENT RAINFALL FROM AFTERNOON/EVENING
CONVECTION WILL PROVIDE ENOUGH LOW-LEVEL MOISTURE FOR PATCHY BR LATE
THIS EVENING/OVERNIGHT.
VFR CONDITIONS ARE EXPECTED MOST OF MONDAY. SCATTERED
SHOWERS/T-STORMS ARE LIKELY...ESPECIALLY DURING THE AFTERNOON. SOME
T-STORMS MAY CONTAIN GUSTY WINDS AND HAIL...ESPECIALLY ACROSS KCHO.
THE WEATHER WILL REMAIN UNSETTLED WELL INTO NEXT WEEK. SCATTERED
SHOWERS AND THUNDERSTORMS ARE POSSIBLE EACH DAY.
&&
.MARINE...
TSTMS HV PUSHED S OF THE WATERS. HWVR...SCATTERED SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE UNTIL THE FRONT FINALLY PUSHES
SOUTH OF THE CWFA.
&&
.CLIMATE...
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
&&
SYNOPSIS...
NEAR TERM...HTS
SHORT TERM...HTS/WOODY!
LONG TERM...WOODY!/GMS
AVIATION...LASORSA
MARINE...HTS/GMS
Hazardous weather outlook, Jul 8, 7:56 PM EST, 6 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
856 PM EDT SUN JUL 8 2012
ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
091000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
856 PM EDT SUN JUL 8 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SCATTERED THUNDERSTORMS ARE POSSIBLE MONDAY. A FEW THUNDERSTORMS
WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS AND LARGE HAIL
ACROSS LOWER SOUTHERN MARYLAND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NO LONGER REQUIRED TONIGHT. PLEASE FORWARD
ANY DAMAGE REPORTS TO THE NATIONAL WEATHER SERVICE.
MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-091000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
856 PM EDT SUN JUL 8 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SCATTERED THUNDERSTORMS ARE POSSIBLE MONDAY. A FEW THUNDERSTORMS
WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS AND LARGE HAIL
ACROSS CENTRAL VIRGINIA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NO LONGER REQUIRED TONIGHT. PLEASE FORWARD
ANY DAMAGE REPORTS TO THE NATIONAL WEATHER SERVICE.
HTS
In the hours before
Special weather statement, Jul 8, 11:32 PM EST, 2 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1232 AM EDT MON JUL 9 2012
WVZ055-502-090500-
HARDY WV-EASTERN GRANT WV-
1232 AM EDT MON JUL 9 2012
...STRONG THUNDERSTORM TO AFFECT HARDY AND EASTERN GRANT COUNTIES...
AT 1233 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES EAST OF
PETERSBURG...MOVING EAST AT 20 MPH.
LOCATIONS IMPACTED INCLUDE MOOREFIELD AND MATHIAS.
WIND GUSTS IN EXCESS OF 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH
THIS STORM. WINDS THIS STRONG CAN BRING DOWN LARGE TREE BRANCHES.
TAKE SHELTER UNTIL THE PASSED.
&&
LAT...LON 3915 7875 3884 7882 3889 7918 3908 7919
TIME...MOT...LOC 0433Z 269DEG 17KT 3898 7905
KONARIK
Local storm report, Jul 8, 11:49 PM EST, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1249 AM EDT MON JUL 09 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0711 PM MARINE TSTM WIND 13 SE FISHING CREEK 38.22N 76.04W
07/08/2012 M62 MPH ANZ543 MD BUOY
BISHOP HEAD BUOY
&&
CORRECTED EVENT
EVENT NUMBER LWX1200872
JRKSpecial weather statement, Jul 9, 12:27 AM EST, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
127 AM EDT MON JUL 9 2012
VAZ052-055-502-090600-
SOUTHERN FAUQUIER VA-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
STAFFORD VA-
127 AM EDT MON JUL 9 2012
...STRONG THUNDERSTORM TO AFFECT SOUTHERN FAUQUIER...PRINCE
WILLIAM/MANASSAS/MANASSAS PARK AND STAFFORD COUNTIES...
AT 127 AM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER MIDLAND...
MOVING SOUTHEAST AT 20 MPH.
LOCATIONS IMPACTED INCLUDE BRISTERSBURG...SOMERVILLE...HEFLIN...
SHILOH...RUBY AND ROSEVILLE.
THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.
WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.
&&
LAT...LON 3864 7734 3835 7752 3864 7784 3874 7777
TIME...MOT...LOC 0527Z 299DEG 18KT 3861 7769
KONARIK
Special weather statement, Jul 9, 1:22 AM EST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
222 AM EDT MON JUL 9 2012
MDZ004-090715-
FREDERICK MD-
222 AM EDT MON JUL 9 2012
...STRONG THUNDERSTORM TO AFFECT FREDERICK COUNTY...
AT 221 AM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER BLOOMFIELD...
MOVING EAST AT 10 MPH.
LOCATIONS IMPACTED INCLUDE WALKERSVILLE AND NEW MARKET.
VERY HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW
ONE MILE AND CAUSE PONDING OF WATER ON ROADWAYS AND RISES ON CREEKS
AND STREAMS. UP TO 2 INCHES OF RAINFALL MAY FALL IN A SHORT PERIOD
OF TIME.
THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
&&
LAT...LON 3956 7721 3935 7718 3939 7752 3957 7752
TIME...MOT...LOC 0621Z 270DEG 7KT 3948 7740
KONARIK
Special weather statement, Jul 9, 1:34 AM EST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
234 AM EDT MON JUL 9 2012
VAZ503-504-WVZ505-506-090700-
EASTERN HIGHLAND VA-EASTERN PENDLETON WV-WESTERN HIGHLAND VA-
WESTERN PENDLETON WV-
234 AM EDT MON JUL 9 2012
...STRONG THUNDERSTORM TO AFFECT EASTERN HIGHLAND...EASTERN
PENDLETON...WESTERN HIGHLAND AND WESTERN PENDLETON COUNTIES...
AT 234 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTHWEST
OF HIGHTOWN...MOVING EAST AT 30 MPH.
LOCATIONS IMPACTED INCLUDE HIGHTOWN...NEW HAMPDEN...BLUE GRASS...
MONTEREY...POSSUM TROT...HARPER...DOE HILL...SIRONS MILL...PALO ALTO
AND MOYERS.
THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.
WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.
&&
LAT...LON 3843 7970 3845 7969 3849 7970 3852 7967
3856 7968 3863 7925 3823 7945 3840 7972
TIME...MOT...LOC 0634Z 279DEG 25KT 3849 7966
KONARIKSpecial weather statement, Jul 9, 1:57 AM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
257 AM EDT MON JUL 9 2012
MDZ004-005-009-010-090730-
FREDERICK MD-MONTGOMERY MD-CARROLL MD-HOWARD MD-
257 AM EDT MON JUL 9 2012
...STRONG THUNDERSTORM TO AFFECT FREDERICK...MONTGOMERY...CARROLL AND
HOWARD COUNTIES...
AT 258 AM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER GREEN
VALLEY...MOVING EAST AT 20 MPH.
LOCATIONS IMPACTED INCLUDE DAMASCUS...MOUNT AIRY...SYKESVILLE AND
ELDERSBURG.
THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.
WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.
&&
LAT...LON 3951 7689 3912 7693 3929 7738 3943 7734
TIME...MOT...LOC 0658Z 278DEG 18KT 3932 7724
KONARIK
Flash Flood, Frederick
- When
- July 9, 2:30 AM EST to 4:00 AM EST
- Where
- Frederick County, 1.27 mi W of Walkersville to 1.34 mi WNW of Walkersville
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 39.480, -77.374
Several reports of high water were received in and near Walkersville.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Arizona, July 9 to 11, 20121 death · 1 injured · 1 event
- Hail and Lightning Strike in Florida, July 9, 2012$750,000 · 0.88 in hail · 2 events
- Hail and Damaging Winds in Texas, July 9, 2012$271,000 · 1 in hail · 4 events
- Flash Flood and Damaging Winds in North Carolina, July 9, 2012$121,000 · 50 kt wind · 14 events
- Flash Flood in Louisiana, July 9, 2012$100,000 · 1 event
- Hail and Damaging Winds in North Carolina, July 9, 2012$50,000 · 50 kt wind · 9 events
- Flash Flood in Arkansas, July 9, 2012$50,000 · 1 event
- Hail and Damaging Winds in South Carolina, July 9, 2012$23,000 · 55 kt wind · 6 events
- Hail and Damaging Winds in Georgia, July 9, 20121 injured · $8,000 · 1 in hail · 5 events
- Flash Flooding and Hail in Texas, July 9 to 12, 2012$200 · 1.5 in hail · 13 events
- Damaging Winds in Idaho, July 9, 2012$14,000 · 68 kt wind · 2 events
- Damaging Winds in South Carolina, July 9, 201250 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 400637.